Texas, 2020

Winter Weather in Texas, February 5 to 6, 2020

February 5 to 6, 2020 · NWS EWX · 18 events in 18 counties and zones

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet was reported in Atascosa, Uvalde, Kendall, Llano, and Lavaca Counties with no accumulation. Sleet and snow were reported in Real, Kerr, Bexar, Guadalupe, Hays, Travis, and Williamson. In Williamson County Weir, Taylor, and Georgetown had 1/4 of snow and Round Rock and Serenada had 0.2. In Travis County Pflugerville saw 1/2 of snow, parts of Austin had 1/4 to 0.4, Jollyville, Sunset Valley, Lost Creek, and West Lake Hills had 0.2, and Jollyville and San Leanna had 0.1. There were reports of only snow in Val Verde, Bandera, Gillespie, Comal, Caldwell, and Bastrop Counties. Camp Swift in Bastrop County had 1/4 of snow. In Hays County Wimberley had 0.1 of snow and in Comal County New Braunfels had 0.1. With the minor accumulations there weren't any impacts from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 5, 5:17 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 5, 5:17 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
517 AM CST Wed Feb 5 2020

.AVIATION...
Precip is remaining away from TAF sites this morning besides some
light patchy drizzle near AUS. IFR/MVFR ceilings can be expected
through the day with the chances of IFR ceilings diminishing by mid-
morning. Should see VFR return to the airports by 5-6z tonight as
drier air makes it to the region. Winds through the period will
remain out of the north/northwest with gusts up to 20-25 knots
possible. There is a small chance of some precipitation this evening
for the I35 sites, but with the drier air filtering in, chances were
too low to mention at this time.

&&

.PREV DISCUSSION... /ISSUED 229 AM CST Wed Feb 5 2020/

SHORT TERM (Today through Thursday)...

Mostly dry conditions are prevailing at the present time as the bulk
of the precipitation remains to our northwest in an area of better
upper lift. The only activity in our CWA remains some light rain
near the Rio Grande and temperatures there remain in the middle 40s.
Breezy north winds continue at the surface with temperatures ranging
from the middle 30s in the northern Hill Country and Edwards Plateau
to the lower 50s in the Coastal Plains. Temperatures should struggle
to significantly cool anymore in the coldest areas as the
temperature gradient slackens well behind the initial push of cold
air.

With temperatures in the middle 30s across the northern areas, any
precipitation that occurs through the late morning hours could be a
mixture of rain/sleet. As temperatures slowly fall, some areas could
flirt with the freezing mark for several hours by daybreak and
patches of light freezing rain would then be possible. Overall
coverage, intensity, and duration of activity is expected to be
minimal and not expecting any need for any winter weather highlights
this morning outside of continuing the SPS. Temperatures are
expected to be above freezing across the area by 10 AM ending any
freezing precipitation impacts. Highs today will top out in the
middle to upper 30s in the Hill Country to the upper 40s elsewhere.
A break in rainfall is expected for most of the area late this
afternoon.

The attention then turns to the southwest CWA as mid-level moisture
and lift move in from Mexico late this afternoon. This moisture is
best seen on 700 mb charts as a slug of higher RH values moves
northeast associated with lift corresponding to the base of the
upper level trough axis. This lift/moisture will allow for some
areas of precipitation to develop. However, northwest winds at 850
will bring subsidence and drying air to this layer with PW values
dropping to near 0.5 inches. Upper air thermodynamic profiles will
support the initial development being snow, but most flakes will
sublimate or melt as they reach the dry/warmer air below 700 mb. If
the precip intensity is high enough, some patches of a light
rain/snow mix will be possible north of a line from Uvalde to New
Braunfels to Halletsville beginning this evening as temperatures
fall into the middle 30s. The activity will then end from west to
east after midnight. The ECMWF remains the most bullish of the
available models with a decent amount of QPF over the eastern half of
the area which is something to watch, but the model does keep
temperatures well above freezing which would limit any impacts. What
we will have to watch out for is any significant frontogentical
forcing that may occur as the 700 mb front moves through the area.
This could theoretically lead to a high enough precip intensity to
break through the drier air below the lift and lead to localized
minor accumulations. The GFS/NAM do show this forcing but does not
have any precipitation associated with it while the Canadian and
ECMWF have a period max of about 0.15". The extended portion of the
06z HRRR keeps liquid amounts below 0.05".

To summarize our thoughts, think the consensus of the high-res and
other synoptic models have a handle on the dry air best and any
liquid accumulations will likely top out in the 0.02-0.05" range. A
rain/snow mix is possible over a decent amount of the area this
evening and tonight associated with the development of patches of
elevated precipitation, but widespread accumulations are not likely
at this time. The reasonable worst case scenario is that there is a
low chance that mesoscale processes are still in play that could lead
to a localized area of some minor accumulations if a brief band of
precip were to develop associated with the 700 mb front. These fine
scale details should become better defined over the next 18 hours.

All precipitation is expected to be over by Thursday morning with
most locations at or below freezing by sunrise. Skies are expected
to clear by the afternoon which will allow highs to rebound back
into the 50s and lower 60s across the area.

LONG TERM (Thursday Night through Tuesday)...

Deep upper troughing just off to the east late Thursday over the
east-central CONUS will de-amplify as it continues to exit.
Similarly, a sharp ridge axis over the west coast will slowly be
replaced by troughing over the weekend as a strong upper level
system dives southeastward into the Pacific NW. This trough is
expected to continue south and cut off over CA on Monday before
opening back up and crossing TX sometime Wednesday-ish.

South-central TX will begin the long term period under the influence
of sfc high pressure that will slowly shift eastward out into the
gulf Thursday night and Friday. Clear skies and light SW/SSW flow
will be the story through Friday night. After overnight lows in the
mid to upper 30s, we'll recover nicely to the 70s Friday. Another
broad sfc high pressure center may trek southeastward through OK or
N TX on Saturday and send a cold front across our area, although
there remains ample uncertainty in the low level wind/temperature
field during this time. The ECMWF does not develop this sfc feature,
and GEFS ensembles vary widely in strength and southern extent of
the cooler air. At current, highs in the low 60s north and mid 70s
southwest are forecast, but there is a +/-10 degree spread in
possible highs over northern portions of the region.

Even if the front does develop and reach south-central TX, no precip
is expected and the boundary will quickly push back to the north
Saturday night as onshore flow develops and spreads warm, moist air
back in. Slight chances for shower activity will begin later in the
day Sunday over the east as shortwave activity increases well ahead
of the main trough axis, with highs back into the 70s for most
(upper 60s Hill Country). Precipitation chances will then continue
into early next week.

NBM POPs for the Monday-Wednesday period were generally much higher
than deterministic guidance suggests and have been lowered
accordingly. Showers and thunderstorms will occur during portions of
this time frame, but there is not enough certainty in timing and
location of available forcing to have widespread likelies at this
time. Better chances will, as per usual, come over eastern portions
of the region. Mainly isolated convection is expected
Monday/Tuesday, but the signal increases for more organized
thunderstorms as the upper trough axis finally comes across,
sometime between late Tuesday night and Wednesday evening. POPs are
maximized primarily north of I-10 Tuesday night at this time.

Models continue to suggest that Pwats could climb to near or above
1.5 inches over the eastern quarter to a third of the area, so will
have to continue to watch for the potential for locally heavy
rainfall, primarily as the better forcing arrives at the end of the
period. As of right now, there is pretty decent model agreement in
the timing of the upper trough arrival given it's day 6/7, and it
does appear to be progressive enough to limit long-duration precip,
but models are known to be too fast with these types of systems at
long lead times so stay tuned as the details are ironed out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  32  57  38  72 /  30  20   0   0   0
Austin Bergstrom Intl Airport  49  31  57  37  72 /  30  20   0   0   0
New Braunfels Muni Airport     49  31  57  37  72 /  20  20   0   0   0
Burnet Muni Airport            40  27  53  35  70 /  30  20   0   0   0
Del Rio Intl Airport           48  31  62  37  75 /  20  10   0   0   0
Georgetown Muni Airport        44  30  55  36  71 /  30  20   0   0   0
Hondo Muni Airport             54  30  59  36  75 /  20  20   0   0   0
San Marcos Muni Airport        49  31  56  37  72 /  20  20   0   0   0
La Grange - Fayette Regional   52  33  55  37  72 /  40  30   0   0   0
San Antonio Intl Airport       51  33  58  39  72 /  20  20   0   0   0
Stinson Muni Airport           53  33  58  39  74 /  20  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...KCW
Hazardous weather outlook, Feb 5, 3:05 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
305 AM CST Wed Feb 5 2020

TXZ171>173-183>194-202>209-217>225-228-061200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
305 AM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A wintry mix of sleet, freezing rain, and rain is possible
this morning across the northern Hill Country and northern
Edwards Plateau. Patchy, light icing is possible just on elevated
surfaces, which could result in a few slick bridges and
overpasses.

There is a slight chance of a rain and snow mix Wednesday night
into early Thursday morning across the Hill Country as well as
along and east of I-35, north of San Antonio and I-10. Little to
no accumulations and impacts are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 5, 2:53 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
253 AM CST Wed Feb 5 2020

TXZ183>186-051600-
Val Verde-Edwards-Real-Kerr-
Including the cities of Del Rio, Rocksprings, Leakey,
and Kerrville
253 AM CST Wed Feb 5 2020

...Wintry Mix Possible Wednesday Morning...

A wintry mix of sleet, freezing rain, and rain is possible
Wednesday morning across the northern Hill Country and Edwards
Plateau. Ground temperatures are warm, however some patchy, light
icing is possible on elevated surfaces if temperatures reach the
freezing mark. This could result in a few slick bridges and
overpasses.

Motorists traveling through northern areas of the Hill Country and
Edwards Plateau Wednesday morning should be alert for the
possibility of light icing on bridges and overpasses. The latest
road conditions for Texas can be found at drivetexas.org.

TXZ171>173-188>194-206>209-223-225-051600-
Llano-Burnet-Williamson-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Lee-Comal-Guadalupe-Caldwell-Fayette-Gonzales-Lavaca-
Including the cities of Llano, Burnet, Georgetown,
Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop,
Giddings, New Braunfels, Seguin, Lockhart, La Grange, Gonzales,
and Halletsville
253 AM CST Wed Feb 5 2020

...A Rain and Snow Mix is Possible Late This Evening and
Tonight...

Isolated precipitation is possible late this evening and tonight
and the atmosphere will be cold enough to support a rain and snow
mix. Most locations will not receive any precipitation as the
coverage is expected to be isolated and widespread accumulations
are not expected as dry air should keep the intensity of any
precipitation low.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather. Local standard time, as filed.

Winter Weather, Atascosa

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Atascosa forecast zone
Reported by
Emergency Manager
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet was reported in Atascosa County.|With the minor accumulations there weren't any impacts from this event.

Winter Weather, Bandera

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Bandera forecast zone
Reported by
Emergency Manager
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. There were reports of light snow in Val Verde, Bandera, Gillespie, Comal, Caldwell, and Bastrop Counties. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Bastrop

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Bastrop forecast zone
Reported by
Emergency Manager
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. There were reports of only snow in Val Verde, Bandera, Gillespie, Comal, Caldwell, and Bastrop Counties. Camp Swift in Bastrop County had 1/4 of snow. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Bexar

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Bexar forecast zone
Reported by
Emergency Manager
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Light sleet and snow were reported in Bexar County but there were no significant accumulations and no impacts from this event.

Winter Weather, Caldwell

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Caldwell forecast zone
Reported by
Emergency Manager
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. There were reports of only snow in Caldwell County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Comal

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Comal forecast zone
Reported by
Emergency Manager
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Light snow was reported Comal County. New Braunfels had 0.1 of snow accumulation. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Gillespie

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Gillespie forecast zone
Reported by
Emergency Manager
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. There were reports of light snow in Gillespie County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Guadalupe

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Guadalupe forecast zone
Reported by
Emergency Manager
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet and snow were reported in Guadalupe County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Hays

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Hays forecast zone
Reported by
Emergency Manager
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet and snow were reported in Hays County. In Hays County, Wimberley had 0.1 of snow. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Kendall

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Kendall forecast zone
Reported by
Emergency Manager
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet was reported in Kendall County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Kerr

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Kerr forecast zone
Reported by
Emergency Manager
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Light sleet and snow were reported in Kerr County. With minor accumulations there weren't any impacts from this event.

Winter Weather, Lavaca

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Lavaca forecast zone
Reported by
Emergency Manager
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Light sleet was reported in Lavaca County with no accumulation and no impact.

Winter Weather, Llano

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Llano forecast zone
Reported by
Emergency Manager
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet was reported in Llano County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Real

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Real forecast zone
Reported by
Emergency Manager
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet and snow were reported in Real County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Travis

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Travis forecast zone
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet and snow were reported in Hays, Travis, and Williamson Counties. In Williamson County Weir, Taylor, and Georgetown had 1/4 of snow and Round Rock and Serenada had 0.2. In Travis County Pflugerville saw 1/2 of snow, parts of Austin had 1/4 to 0.4, Jollyville, Sunset Valley, Lost Creek, and West Lake Hills had 0.2, and Jollyville and San Leanna had 0.1. Camp Swift in Bastrop County had 1/4 of snow. In Hays County Wimberley had 0.1 of snow and in Comal County New Braunfels had 0.1. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Uvalde

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Uvalde forecast zone
Reported by
Emergency Manager
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet was reported in Uvalde County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Val Verde

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Val Verde forecast zone
Reported by
Emergency Manager
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. There were reports of only light snow in Val Verde County. With the minor accumulations there weren't any impacts from this event.

Winter Weather, Williamson

When
February 5, 8:40 AM CST to February 6, 12:51 AM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A strong cold front brought freezing temperatures and scattered precipitation. Precipitation was a mix of rain, sleet, and snow. Sleet and snow were reported in Hays, Travis, and Williamson Counties. In Williamson County Weir, Taylor, and Georgetown had 1/4 of snow and Round Rock and Serenada had 0.2. In Travis County Pflugerville saw 1/2 of snow, parts of Austin had 1/4 to 0.4, Jollyville, Sunset Valley, Lost Creek, and West Lake Hills had 0.2, and Jollyville and San Leanna had 0.1. Camp Swift in Bastrop County had 1/4 of snow. In Hays County Wimberley had 0.1 of snow and in Comal County New Braunfels had 0.1. With the minor accumulations there weren't any impacts from this event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873468, 873469, 873470, 873471, 873472, 873473, 873474, 873475, 873477, 873478, 873479, 873480, 873481, 873482, 873483, 873484, 873485, 873486.